Fiber-based formulations appear to lower the odds for the disease, non-fiber products seem to raise them
by sarahruth66 on Wed Mar 11, 2009 12:00 AM
by Quinnie on Thu Mar 12, 2009 12:00 AM
I too have been on tamo for 5 years then now 3 years on Femara. I too have achey joints and feel 80 at the age of 55! I am seeing my onc next week for my yearly checkup and asking him how much longer I have to endure this as my quality of life is very low at the moment. I have a big problem with my feet as I can hardly walk as they are so sore. when I wake up they are stiff then they loosen up and after three hours at work I can hardly stand as my legs and feet are acheing so bad. Another problem I have is my hair is thinning and it is getting worse as the months go on. I'm afraid that the onc will say " It's better than having cancer", which is supposed to be comforting to me!
I do think however, that after you stop this, things will get better as the estrogen is returning to the system.
Can I ask why you have stopped? Was it prescribed by your doctor to stop after three years?
Thanks for your time. Good luck with things.
by sarahruth66 on Thu Mar 12, 2009 12:00 AM
Thank you so much for your response. It is somewhat comforting to know someone else can relate to the problems I am having.
I stopped because my oncologist said I had to take actonol with the femara for calcium and mineral loss. I took one a week for 3 weeks and thought I was going to die. It felt lke I had ground glass between all my joints and nothng wouold help. Couldn't walk and just laid in bed. Only then did I start reaearching the side effects of both drugs. I had thought that at 65 I had arthritis,etc. I am considerably better now that I am off femara. I would like to be able to walk normally again without pain. I can not stand up straight. I am very hunched over but MRI doesn't indicate stenosis. I have been off femara now for 10 months.
I have tried physical therapy, acupucture, water aerobics, chiropractors, massage therapy along with various meds. Advil (800 mg twice a day) is the only thing so far that helps a little.
I had a lumpectomy in 12/99 for invasive lobular breast cancer. The tumor was very small and all nodes and tissue were negative. I had radiation, but not chemotherapy. My oncologist told me 2 years ago that I could stop femara, but I continued it because my insurance paid for it and I thought it would give me more protection. How I wil I had listened to my oncologist. She never mentioned side effects. But then they seldom do.
The pain I have in hips and knees is bilateral. I have wondered if there is natural remedy or herb that would help. I am at a loss to know what to do next. I have wondered if there is any safe estrogen replacement. I also had a hysterectomy15 months ago. That was elective.
Again, thank you for your reply, and I hope your pain lessens too. I would be interested to know what your oncologist recommends.
by Patsyfaraday on Thu Mar 12, 2009 12:00 AM
by trehouse60 on Thu Mar 12, 2009 12:00 AM
The anti-estrogen drugs (and I do mean ALL of them, from tamoxifen to arimidex to aromasin to faslodex to femara, etc) are an especially nasty thing the pharmaceutical industry has inflicted on women. I am sure that had these drugs been targeted at men, once the side effects became known, they never would have made it through research and development.
Whether they be estrogen-receptor blockers, or an aromatase inhibitors, these drugs for some women induce an extremely severe chemical menopause. Unfortunately, the one thing that would best help overcome the drastic side effects - administration of estrogen - is the one thing that these women can't have, if they don't want to risk recurring cancer.
The drastic side effects CAN be reversed, over time, and women can naturally maintain low estrogen levels - it takes time, patience, and perseverance to get and stay there. Be especially careful to avoid supplements/herbs/botanicals that are recommended for treatment of menopause, as they contain very strong phytoestrogens that will act as estrogen replacers, and while rapidly easing off joint and bone pain, will also raise risk of recurring cancer.
Diet has to be the main component in regaining the ground lost after months or years of treatment with these drugs. Fortunately, the things that women most need to eat to recover are also the very things that will work against allowing recurrence of cancer. Push as much raw fruits and vegetables, organic whole foods as you absolutely can (except bananas, grapefruit, pomegranates, carrots and soy.) Limit red meat - indeed limit all meat - two or three 3 or 4 ounce servings of meat a week is plenty. The by-products of meat breakdown and metabolism for many women will only complicate detoxification of these drugs from the body and the rebuilding of connective and nerve tissue and bone.
Eat a lot of garlic and onions - they are extremely detoxifying and healing. Use cayenne pepper to improve circulation. Eat vinegary (pickled) foods - they provide a lot of micronutrients. Olives and olive oil are important foods, along with spinach and kale, beets, cranberries and other berries, cruciferous veggies. Potatoes are a good choice - but not sweet potatoes or yams - they are very high in phytoestrogens.
Supplementation is a great idea. All of the B vitamins plus choline are absolutely essential for recovery. A good vitamin C. Calcium, magnesium, zinc, selenium, manganese and vitamin D3. Vitamins A and E. More than you will get in a one-a-day multiple vitamin.
Drink as much fresh pure water as possible - you need it for detoxification, and for building new healthy and strong tissues. Steam distilled or reverse osmosis purified water are the best. Drink plenty of green and/or black teas - they are powerful detoxifiers and contain lots of anti-oxidants/cancer-fighters.
A simple regular strength (325 mg) generic aspirin a day will help relieve inflammation, and will also inhibit prostaglandins necessary to produce estrogen.
Grape seed extract and essential fatty acids (the omega's - gamma linolenic acid and conjugated linoleic acid) are vitally important for recovery. You can get the fatty acids through several different types of oil or through roasted pumpkin or squash seeds - just be careful with flax seed oil - it contains very strong phytoestrogens that might act as estrogen replacers instead of blockers. Much better to use a maxiumum of a tsp or two of ground flax seeds in cottage cheese or yogurt or applesauce a day.
(A tiny bit of food grade flax oil applied periodically on the nether area to offset dryness of very delicate tissues will not pose a problem as far as too much estrogen.)
Avoid evening primrose oil (unless you are HER2 positive - studies have shown definite benefit there), black and blue cohosh, red clover flowers and any kind of soy.
To get an idea of the kinds of things that women can do to start their bodies healing while also continuing to work to either fight or prevent cancer, take a look at the regimen I used:
It's not intended as a prescription for all people - but certainly can give women good ideas of a place to start. There are lots of other good articles on my blog - about the different types of vitamin B, about vitamin C, some recipes, etc. Feel free to look at whatever interests you.
My best recommendation for any woman trying to recover from a prescritption anti-estrogen therapy is to find a naturopathic practitioner, and get them to work with you on the foods, supplements, herbs that you each need to best fuel your body for recovery while working to keep estrogen levels down gently and naturally.
Thank you for your reply. I wonder how long it takes for femara to get out of the system. I stopped last May 13th, and it has been 10 months. I wonder if I'll ever get my life back. After this experience, the meaning of 'quality of life' takes on a whole new definition. Not to mention that it is only a little over 40% effective. I guess that is high for cancer treatment, but with a new drug I wish I had all the information and side effects before taking it. I would have stopped taking it much sooner.
Thanks again and I wish you a very complete recovery.
by Lovemysquirrels on Sat Mar 14, 2009 12:00 AM
by kathrynds on Sun Jun 14, 2009 12:00 AM
by ally10home on Thu Jun 18, 2009 12:00 AM
by female on Mon Mar 29, 2010 02:50 AM
I too have been on Femera, and experiencing the same bone, muscle pain plus severe nausea. My onc does't want to take me off it. Could there be a monetary reason? What would or could happen if I arbitrarily stoped taking it? I heard some patients respond to the pain by injesting marijuana. Has anyone else heard of this method and/or if it works?
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.